Hail, Onslow
- When
- May 20, 2:39 PM EST
- Where
- Onslow County, Richlands
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.900, -77.533
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 20, 1:20 PM EST, 1 hour 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 220 PM EDT SUN MAY 20 2001 DRY AIR ACROSS OUR INLAND AREA SEEMS TO BE INHIBITING CONVECTION ALONG THE SEA BREEZE. HAVE SEEN A FEW CELLS DEVELOP...BUT THEY QUICKLY DIE DOWN. TO OUR SW WHERE THERE IS MORE MOISTURE...SHOWERS AND TSTMS HAVE DEVELOPED ON THE SEA BREEZE NEAR WILMINGTON AND BACK NEAR THE NC/SC BORDER. EXPECT THIS TREND TO CONTINUE AND MAIN THREAT OF SHOWERS AND THUNDERSTORMS BE LATER THIS EVENING AND TONIGHT AS SHRTWV APPROACHES FROM THE SW AND DEEPER MOISTURE INTO THE AREA OUT OF SC. HOWEVER...CANT RULE OUT AN ISOLATED SHOWER OR TSTM DEVELOPING ALONG OUR SEA BREEZE...ESPECIALLY ACROSS OUR SRN COUNTIES. MOISTURE WILL BE MUCH DEEPER ACROSS THE AREA LATER TONIGHT AND INTO MONDAY. BEST CHANCE OF SHOWERS AND TSTMS WILL BE LATE TONIGHT INTO EARLY MONDAY AS SHRTWV TRACKS ACROSS THE AREA. MON NIGHT LOOKS DRY WITH NEXT CHANCE OF SHOWERS AND TSTMS LATE TUE AFTERNOON INTO TUE NIGHT AHEAD OF COLD FRONT AND ADVANCING UPPER LOW. AVN LOOKS MUCH MORE LIMITED ON AVAILABLE MOISTURE AND LIFT THAN ETA IS SUGGESTING. JUST PLANNING CHANCE POPS ON TUE INTO TUE NIGHT AT THIS POINT. BLEND OF GUIDANCE FOR TEMPS LOOKS GOOD. APPROACHING DEEP UPPER LOW APPROACHING AREA LATER IN THE WEEK WILL BRING UNSETTLED WEATHER AND BELOW NORMAL TEMPERATURES. CWF: WEAK FRNT TO MV BACK TO VA BORDER BY 12Z. WINDS SWING TO S AND SW BHND FRNT AND LASTS THRU TUE. FRNT APPROACHES FM W TUE AFTN. GRADIENT TIGHTENS SOME MON NIGHT...MAY NEED SCSEC ATTM...BUT WL STAY BLO SCA CRITERIA THRU PERIOD. .MHX...NONE. RSB/GGW
NCZ044-079-080-090>094-202100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1054 AM EDT SUN MAY 20 2001 ...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS EASTERN NORTH CAROLINA THIS AFTERNOON AND EVENING... A MOIST UNSTABLE AIRMASS WILL BE OVER EASTERN NORTH CAROLINA TODAY. A WEAK STATIONARY FRONT WILL LINGER ACROSS THE AREA THIS AFTERNOON BEFORE SLOWLY LIFTING NORTH AS A WARM FRONT TONIGHT. AN UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA FROM THE SOUTHWEST LATER THIS AFTERNOON INTO TONIGHT. THE COMBINATION OF THESE FACTORS WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO TONIGHT...MAINLY INLAND FROM THE COAST. A FEW THUNDERSTORMS IN THE WARM SECTOR COULD BE SEVERE WITH THE MAIN THREAT BEING HAIL 3/4 INCH OR GREATER. RESIDENTS OF EASTERN NORTH CAROLINA SHOULD MONITOR WEATHER CONDITIONS CLOSELY TODAY. LISTEN TO NOAA WEATHER RADIO AND LOCAL MEDBIA FOR ANY POSSIBLE WATCHES OR WARNINGS. RSB
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2001Every state in 2001This day in weather historyWarnings in North Carolina, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243842.